CDC links vitamin E oil to vaping deaths, illnesses

CDC links vitamin E oil to vaping deaths, illnesses
© Getty Images

The federal government has zeroed in on vitamin E acetate as one of the main causes of a mysterious lung illness that has affected more than 2,000 people. 

Officials from the Centers for Disease Control and Prevention (CDC) say they have found the chemical in the lungs of 29 patients across 10 states. 

“These findings provide direct evidence of vitamin E acetate at the primary site of injury within the lungs,” said Dr. Anne Schuchat, principal deputy director of the CDC. 

The findings represent a "breakthrough" in the search for the cause of the outbreak, which started earlier this year, Schuchat said. 

ADVERTISEMENT

THC, the psychoactive compound in marijuana, was found in 23 of the patients.

Public health officials already knew that many of the patients had vaped products containing vitamin E acetate and THC before becoming ill. 

However, it is the first time the chemical has been found in fluid from patients' lungs. 

Vitamin E acetate is commonly found in dietary supplements and skin care products but can be harmful if inhaled.

"There is a big difference between swallowing a vitamin E pill and inhaling a vitamin E liquid," said Schuchat. 

"A number of ingredients approved for ingestion are not for inhalation. It's a very different route of exposure."

The CDC has been warning the public for months to avoid using THC vapes purchased off the street, noting that most of the patients had reported using the psychoactive marijuana compound. 

But it wasn't known if it was THC making people sick or any number of chemicals and substances that can be found in black market products. 

"These findings reinforce CDC's recommendation that persons should not use e-cigarette, or vaping, products containing THC, especially those obtained from informal sources such as friends or family, or those from the illicit market, where products are unknown or can be highly variable," researchers wrote in a weekly report issued by the CDC.

But Schuchat warned there could be more than one cause of the illnesses. 

"This is very important, new information, but there's additional work to do on vitamin E acetate and on a broader number of patients in different locations," she said. 

--Updated at 2:52 p.m.